MAUDE Adverse Event Report: CONTAMAC SOLUTIONS, INC NUTRIFILL; PRESERVATIVE FREE BUFFERED SALINE SOLUTION

CONTAMAC SOLUTIONS, INC NUTRIFILL; PRESERVATIVE FREE BUFFERED SALINE SOLUTION
Model Number Nutrifill
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Corneal Ulcer (1796); Eye Infections (4466)
Date of Event 07/01/2021
Type of Reportable Event Serious Injury
Event or Problem Description
Cl called on (b)(6) 2021 to report an adverse event on behalf of tl.Cl said that tl had been fit with a scleral lens in one eye and received samples of the scleral lens filling solution (nutrifill) on (b)(6) and purchased 3 cartons on (b)(6) (delivered (b)(6)).Tl had since been treated for a corneal ulcer, fungal, and parasite infection and saw a corneal specialists (b)(6) for treatment of a corneal ulcer.They had become aware of the recall of the lot foe on the november 1st (5th notice) and called after noting that a corneal ulcer resulting from a cornal abrasion was a potential risk to health.Cl noted that they had not read previous notices (first notice was (b)(6)).When asked when tl discontinued using the solution cl guessed the beginning of july.When asked how the solution was being used cl was unsure, when asked if they still had any product left cl said yes, and counted 2 full cartons and one with 34 ampoules (one missing).Cl was asked to send the remaining product back to be examined and was sent a return package and label.Cl was also asked if we could speak with tl's doctor(s) about what happened and if she had contacted any of them regarding the product.Cl said that was their next step and was asked to please give each doctor our contact information and give them permission to discuss tl's medical records so we could investigate.Cl agreed and provided the names of the practitioners.The return package/label was delivered to tl on (b)(6) and was never used.A message was left for cl on (b)(6).On november 17th a second number on the account was called with no answer.Both numbers were called on december 9th with no answer or voicemail pick-up.No doctor contacted the office.We were unable to verify with a healthcare provider the diagnosis or events or test any samples and were therefore unable to establish a relationship between the product and events and the investigation was closed.On 2/11/2022 the office received a notice that an adverse event had been reported.The investigation was reopened and numbers for tl and cl were called and a message was left on cl voicemail on 2/25/2022 requesting more information and permission to speak about the event with their doctors.Dr.(b)(6) (mentioned as the primary od by cl) was also called and a message was left on 2/28/2022.Dr.(b)(6) office returned the message on 3/1/2022 and said they did not have permission to speak about tl.On 3/8/2022 cl called and said they would not speak to us or provide any additional information.
 
Additional Manufacturer Narrative
Contamac became aware of an issue in lot foe and immediately suspended sale and notified affected customers on june 28th to discontinue use while the issue was investigated.Small black particles were found in a total of 17 ampoules during visual inspection at the contamac solutions facility prior to order fulfillment.Our manufacturer was notified and we sent the ampoules for testing and investigation.The ampoules with particles were determined to be sterile, and the investigation found the particles to be carbon-based particles that resulted from a step in the manufacturing process where needles are "torched" and purged to clear a resin plugged needle.When assessing the risk to the end user it was determined that the particles could cause mild irritation (minor), a corneal abrasion (significant), and an abrasion renders the patient vulnerable to a corneal ulcer (serious).A voluntary recall was issued out of an abundance of caution and no other adverse events or complaints were reported.While attempting to investigate the complaint from tl, we were unable to evaluate the remaining ampoules from the purchased product, verify the diagnosis, or gain additional details from a healthcare practitioner to understand the relationship between the corneal ulcer and the other conditions (infections).

Brand Name
NUTRIFILL
Common Device Name
PRESERVATIVE FREE BUFFERED SALINE SOLUTION
Manufacturer (Section D)
CONTAMAC SOLUTIONS, INC
806 kimball ave
grand junction CO 81501
Manufacturer (Section G)
ASEPT PAK
64 west street
malone NY 12953
Manufacturer Contact
jessica labriola
806 kimball ave
grand junction, CO 81501
9709854240
MDR Report Key13944449
Report Number3003936323-2022-00008
Device Sequence Number19925377
Product Code MRC
UDI-Device Identifier00850012123002
UDI-Public00850012123002
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K181566
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Recall
Type of Report Initial
Report Date (Section B) 03/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Expiration Date09/30/2022
Device Model NumberNutrifill
Device Lot NumberFOE
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/11/2022
Initial Report FDA Received Date03/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONTACT LENS CLEANING SOLUTION; SCLERAL CONTACT LENS
Outcome Attributed to Adverse Event Required Intervention; Disability;
Patient Age55 YR
Patient SexMale